A pair of forbidden subgraphs and perfect matchings in graphs of high connectivity

Abstract

Sumner [7] proved that every connected K 1,3-free graph of even order has a perfect matching. He also considered graphs of higher connectivity and proved that if m ≥ 2, every m-connected K 1,m+1-free graph of even order has a perfect matching. In [6], two of the present authors obtained a converse of sorts to Sumner’s result by asking what single graph one can forbid to force the existence of a perfect matching in an m-connected graph of even order and proved that a star is the only possibility. In [2], Fujita et al. extended this work by considering pairs of forbidden subgraphs which force the existence of a perfect matching in a connected graph of even order. But they did not settle the same problem for graphs of higher connectivity. In this paper, we give an answer to this problem. Together with the result in [2], a complete characterization of the pairs is given.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R.J. Faudree, R.J. Gould, M.S. Jacobson and L. Lesniak: Characterizing forbidden clawless triples implying Hamiltonian graphs, Discrete Math. 249 (2002), 71–81.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    S. Fujita, K. Kawarabayashi, C. L. Lucchesi, K. Ota, M. Plummer and A. Saito: A pair of forbidden subgraphs and perfect matchings, J. Combin. Theory Ser. B 96 (2006), 315–324.

    MathSciNet  MATH  Article  Google Scholar 

  3. [3]

    J. Liu and H. Zhou: Graphs and digraphs with given girth and connectivity, Discrete Math. 132 (1994), 387–390.

    MathSciNet  MATH  Article  Google Scholar 

  4. [4]

    L. Lovász and M. D. Plummer: Matching Theory, Ann. Discrete Math., 29, North-Holland, Amsterdam, 1986.

    Google Scholar 

  5. [5]

    K. Ota and G. Sueiro: Forbidden induced subgraphs for perfect matching, manuscript, 2010.

  6. [6]

    M.D. Plummer and A. Saito: Forbidden subgraphs and bounds on the size of a maximum matching, J. Graph Theory 50 (2005), 1–12.

    MathSciNet  MATH  Article  Google Scholar 

  7. [7]

    D. Sumner: 1-factors and antifactor sets, J. London Math. Soc. 13 (1976), 351–359.

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Jun Fujisawa.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Fujisawa, J., Fujita, S., Plummer, M.D. et al. A pair of forbidden subgraphs and perfect matchings in graphs of high connectivity. Combinatorica 31, 703–723 (2011). https://doi.org/10.1007/s00493-011-2655-y

Download citation

Mathematics Subject Classification (2000)

  • 05C70